Case Discussion and Root Cause Analysis: Bupivacaine Overdose in an Infant Leading to Ventricular Tachycardia

Buck, David MD, MBA; Kreeger, Renee MD; Spaeth, James MD

doi: 10.1213/ANE.0000000000000275
Pediatric Anesthesiology: Special Article

An otherwise healthy 11-month-old, 8-kg infant presented for an elective circumcision. After a penile block with an excessive dose of 0.5% bupivacaine, the patient progressed to ventricular tachycardia. He was resuscitated with intralipid and had an uneventful recovery. The case was classified as a serious safety event, and a team was created to perform a root cause analysis. A sequence of events was constructed from gathered data, and policies and procedures were reviewed. Proximate cause was determined to be the failure of the surgeon, anesthesiologist, nurse, and scrub technician to communicate about the maximum dose of local anesthetic allowed before the medication being drawn up. Interventions were developed to target the proximate and contributing causes.

From the Department of Anesthesiology, Cincinnati Children’s Hospital, Cincinnati, Ohio.

Accepted for publication March 24, 2014.

Funding: Not applicable.

The authors declare no conflicts of interest.

Reprints will not be available from the authors.

Address correspondence to David Buck, MD, MBA, Department of Anesthesiology, Cincinnati Children’s Hospital, 3333 Burnet Ave., Cincinnati, OH 45229. Address e-mail to David.Buck@cchmc.org.

© 2014 International Anesthesia Research Society